New York, 2011

Flash Flooding and Hail in New York, August 19, 2011

August 19, 2011 · NWS ALY · 11 events in 5 counties and zones

A weak cold front and a disturbance in the upper levels of the atmosphere moved across the region on Friday, August 19th, triggering showers and thunderstorms during the afternoon hours. Winds aloft were weak, so the storms were slow moving which resulted in some flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A weak cold front and a disturbance in the upper levels of the atmosphere moved across the region on Friday, August 19th, triggering showers and thunderstorms during the afternoon hours. Winds aloft were weak, so the storms were slow moving which resulted in some flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 19, 9:22 AM EST, 3 hours 8 minutes earlier.

Area forecast discussion, Aug 19, 9:22 AM EST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
1022 AM EDT FRI AUG 19 2011

.SYNOPSIS...
A WEAK COLD FRONT WILL BRING THE CHANCE FOR SHOWERS AND
THUNDERSTORMS TODAY INTO EARLY THIS EVENING.  OUTSIDE OF AN ISOLATED
SHOWER OR THUNDERSTORM SATURDAY...SEASONABLE WEATHER IS EXPECTED AS
A NARROW RIDGE OF HIGH PRESSURE MOVES ACROSS THE REGION.  A STRONGER
COLD FRONT IS EXPECTED ON SUNDAY WITH ANOTHER ROUND OF SHOWERS AND
THUNDERSTORMS.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 10 AM EDT...WE HAVE UPDATED THE FORECAST TO REMOVE THE FOG/STRATUS
THIS MORNING FROM THE GRIDS...AS IT CONTINUES TO RAPIDLY DISSIPATE
IN AND AROUND THE HUDSON RIVER VALLEY.

SPC HAS PLACED THE SOUTHERN 6 COUNTIES IN OUR FORECAST AREA IN A
SLIGHT RISK. THESE LOCATIONS HAD THE LION SHARE OF THE
THUNDERSTORMS YESTERDAY TOO. THE 0-6 KM BULK SHEAR STILL LOOKS
VERY WEAK AT 10-15 KTS. A WEAK COLD FRONT CONTINUES TO APPROACH
FROM THE W-CNTRL NY. A FEW CELLS HAVE POPPED UP OVER THE FINGER
LAKES REGION. A BETTER ORGANIZED CLUSTER OVER WRN PA. THE SBCAPES
SHOULD GET INTO THE 1000-2000 J/KG RANGE FROM THE CAPITAL REGION
SOUTH. THE 12Z KALB SOUNDING HAS A PWAT VALUE OF 1.21 INCHES...AND
H850-500 LAPSE RATE OF 6.8 C/KM. IF WE GET CLOSE THE MID 80S WE
COULD SEE INSTABILITY VALUES EXCEED 1500 J/KG. A DECENT AMOUNT OF
INSTABILITY WITH WEAK SHEAR INDICATES ONCE AGAIN SOME LOOSELY
ORGANIZED OR PULSE CONVECTION IS POSSIBLE...WITH SOME MARGINAL
SEVERE STORMS. WE ADDED GUSTY WINDS...HVY RAIN...AND SMALL HAIL TO
THE GRIDS FOR LOCATIONS SOUTH OF KALB. THE HWO HAS ALSO BEEN
UPDATED. THE SLOW MOVEMENT OF THE STORMS MAY PRODUCE SOME QUICK
1-2 INCH RAIN AMOUNTS. TEMPS LOOK GOOD AT THIS TIME.

PREVIOUS NEAR TERMS FOLLOWS...

AS OF 645 AM...PATCHY DENSE FOG HAS BEEN SEEN IN 11U-3.9U
IMAGERY...WEB CAMS AND SURFACE OBS.  THIS SEEMS TO BE MAINLY
CONFINED IN THE VALLEY LOCATIONS BUT ITS QUITE EXTENSIVE ACROSS THE
BERKS THIS EARLY MORNING.  THIS SHOULD QUICKLY DISSIPATE WITH A
RETURN TO MO-PTSUNNY CONDITIONS.  06Z GUIDANCE CONTINUES TO SUPPORT
EARLIER THINKING WITH CONVECTION DEVELOPING LATER THIS MORNING AND
INTO THE AFTERNOON.  MAIN THREAT SEEMS BE STILL ALONG AND SOUTH OF
I90.

PREV DISC...
500MB SHORT WAVE TROUGH AXIS WAS SLOWLY MIGRATING EAST TOWARD THE
CWFA PER THIS EARLY MORNINGS H2O VAPOR LOOP. A RATHER DIFFUSE
FRONTAL BOUNDARY /WEAK COLD FRONT/ WAS OVER THE EASTERN GREAT
LAKES REGION MOVING ALONG IN CONJUNCTION WITH THE UPPER LEVEL
FEATURES. PRECEDING THESE FEATURES WERE MODEST DEWPOINTS WITH THE
HIGHEST VALUES EAST OF I81 WITH LOW-MID 60S. IR SATELLITE IMAGERY
REVEALS MOCLR SKIES ACROSS THE REGION WITH JUST SOME POCKETS OF
EITHER AC AND/OR ACCAS. THIS WILL BE THE KEY TO HOW MUCH INSOLATION
OCCURS TODAY FOR RESULTANT INSTABILITY. NAM/RUC/HRRR SUGGEST WE
WILL ACHIEVE SBCAPES CLOSE TO 2K J/KG WITH MODEST CAPE DENSITY AND
MID LEVEL LAPSE RATES AOA 6.5 C/KM. LIKE YESTERDAY...IT SEEMS THE
HIGHER CHANCE FOR CONVECTION WILL BE NEAR AND SOUTH OF
ALBANY...AND THIS TOO IS SUGGESTED BY THE 4KM SPC WRF REFLECTIVITY
AND THE HRRR EXPERIMENTAL REFLECTIVITY. SEVERE POTENTIAL LOOKS
MARGINAL AS WELL WITH SHEAR PROFILES LESS THAN 20 KTS.
HOWEVER...WITH PWATS FORECAST TO CLIMB TOWARD 1.3-1.5" AND THE
AFOREMENTIONED LIGHT WIND FIELDS...COULD NOT RULE OUT A WET
MICROBURST AS PRECIP LOADED COLUMNS COLLAPSE. WE ARE NOT
HIGHLIGHTED PER SPC OUTLOOKS BUT WILL CONTINUE TO MENTION IN THE
HWO. AS FOR TEMPERATURES...WITH LITTLE CHANGE IN THE THERMAL
PROFILES...NOT MUCH CHANGE FROM YESTERDAYS HIGHS AND FOLLOWED
PERSISTENCE FROM PREVIOUS FORECAST.

SHORT WAVE TROUGH AXIS WILL SLOWLY MIGRATE EAST THIS EVENING.
COMBINE THAT WITH THE LOSS OF DAYTIME HEATING...CONVECTION WILL
DIMINISH BY MIDNIGHT. A SLIGHTLY COOLER/DRIER AIR MASS ADVECTS
INTO THE REGION BUT NOT TOO MUCH WHERE SOME PATCHY FOG IS
POSSIBLE. THIS WILL BECOME MORE OF AN ISSUE WHERE PRECIP FALLS
DURING THE DAY. OVERNIGHT LOWS WILL GENERALLY FALL BETWEEN 55-60F.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
SHORT WAVE RIDGE AXIS MOVES ACROSS NY/NE ON SATURDAY WITH MAINLY
TRANQUIL CONDITIONS. HOWEVER...FORECAST SOUNDINGS DO SUGGEST
LINGERING INSTABILITY WHERE OUR ELEVATED HEAT SOURCES WILL LIKELY
SEE CU/CB DEVELOP AND MAY DEVELOP IN SOME ISOLATED
CONVECTION/PRECIP. THE PREVIOUS FORECAST SHIFT HAD AN EXCELLENT
HANDLE ON THIS AND VERY LITTLE CHANGES NEEDED AT THIS TIME. SKIES
WILL VARY FROM MOSUNNY TO PTSUNNY WITH SEASONABLE OR SLIGHT ABOVE
NORMAL TEMPERATURES FOR MID AUGUST.

UPSTREAM...A RATHER POTENT JET STREAK TRACKS ALONG THE
U.S./CANADIAN BORDER AND DIVES SOUTHEAST ACROSS THE GREAT LAKES
REGION SATURDAY NIGHT INTO SUNDAY. AT THIS TIME...WE HAVE
DISCOUNTED THE GFS DUE TO POOR INCONSISTENT RUNS /ESPECIALLY PER
THE ENSEMBLES/ AND THE NAM/ECMWF ARE IN EXCELLENT AGREEMENT AND
TRENDING TOWARD THE GFS ENSEMBLE MEMBERS. THIS FAVORS A FASTER AND
MORE PRONOUNCED FEATURES HEADING INTO SUNDAY. FAVORABLE WIND FIELD
AND SHEAR PROFILES SUGGEST AN ORGANIZED CONVECTIVE EVENT
DEVELOPING DURING SUNDAY. AS SUGGESTED BY SPC...DEGREE OF
PRECEDING CLOUD COVER MAY SUPPRESS INSTABILITY PARAMETERS BUT WE
DID LEAVE THE WINDOW OPEN FOR AN UPGRADE IN FUTURE OUTLOOKS. PER
THE NAM...OUR FORECAST EHI/S CLIMB TOWARD 2 M2/S2 WHICH IS
NOTABLE. IF WE ARE ABLE TO OBTAIN FURTHER INSOLATION...THEN THESE
VALUES WILL BE SURE TO INCREASE. WE WILL HIGHLIGHT THIS WITHIN THE
HWO THIS MORNING.

SINCE WE ARE IN FAVOR OF A FASTER SOLUTION WITH THE PROGRESS OF
THIS UPSTREAM WAVE...FROPA SHOULD OCCUR BEFORE MIDNIGHT SUNDAY
NIGHT. THIS WILL SURELY END THE POTENTIAL FOR ADDITIONAL
CONVECTION AND PROVIDE A BRISK WEST NORTHWEST FLOW OF COOL...DRIER
AND MORE STABLE AIR TOWARD MONDAY MORNING. 500MB TEMPS ACROSS THE
NORTH COUNTRY ARE EXPECTED TO DROP TOWARD -20C WITH 850MB TEMPS TO
LESS THAN 10C BY MONDAY MORNING.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
00Z NAM NOW ON BOARD WITH EURO WITH FASTER COLD FRONTAL PASSAGE
BEFORE SUNRISE ON MONDAY. 00Z GFS IS NOW TRENDING FASTER WITH COLD
FRONT...BUT STILL LAGS NAM/EURO BY ABOUT 6 HOURS. GEF/SREF
ENSEMBLES SUPPORT NAM/EURO...AND HAVE FOR A COUPLE OF DAYS...SO
EXTENDED WAS BASED EURO/GFS BLEND WEIGHTED TOWARDS THE EURO.

FOR MONDAY HAVE SLIGHT CHANCE POPS DUE TO COLD AIR ADVECTION AND
COLD POOL ALOFT WHICH MAY TRIGGER AN ISOLATED AFTERNOON SHOWER. FOR
TUESDAY SLIGHT CHANCE POPS NORTHERN THIRD OF AREA DUE TO POSSIBLE
-SHRA/TSRA AS WARM FRONT MOVES ACROSS LATE IN THE DAY. SLIGHT CHANCE
POPS AGAIN ON WEDNESDAY WITH TROUGH APPROACHING FROM MIDWEST AND
MOIST SOUTHWEST FLOW. CHANCE POPS THU AS COLD FRONT APPROACHES AND
THEN SLIGHT CHANCE POPS FRIDAY AS COOLER AIR ARRIVES DIFFUSELY WITH
A SERIES OF WEAK FRONTS.

OVERALL...MEAN TROUGH OVER EASTERN US WITH RIDGING OVER ROCKIES.
TEMPS NEAR TO BELOW NORMAL MON-TUE...AND NEAR TO ABOVE NORMAL
REMAINDER OF EXTENDED.

&&

.AVIATION /14Z FRIDAY THROUGH TUESDAY/...
DENSE FOG AND STRATUS HAS FORMED IN THE RIVER VALLEYS THIS MORNING
WITH THE WORST IN THE HUDSON VALLEY FROM HUDSON NORTH TO KGFL. THIS
FOG IS AFFECTING KGFL AND KALB.  EXPECT FOG TO BURN OFF BETWEEN 13Z
AND 14Z.  MODELS INDICATE ISOLATED SHOWER/THUNDER ACTIVITY THIS
AFTERNOON AHEAD OF A WEAK COLD FRONT. WE INDICATED ISOLD NATURE WITH
CB IN CLOUD GROUP.

WINDS SOUTH TO SOUTHWEST AT AROUND 10 KT TODAY. WINDS BECOMING LIGHT
AND VARIABLE TONIGHT BEFORE INCREASING FROM THE WEST AROUND 5-10
KNOTS ON SATURDAY.

OUTLOOK...
FRI-SUN...VFR. CHC MVFR WITH -SHRA/-TSRA. IFR POSSIBLE MORNING FG.
MON/TUE...VFR. NO SIG WX.

&&

.FIRE WEATHER...
A WEAK COLD FRONT WILL BRING A CHANCE OF SHOWERS AND
THUNDERSTORMS AGAIN TODAY. AN UPPER LEVEL DISTURBANCE AND
ANOTHER COLD FRONT WILL CONTINUE TO BRING ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS ON SUNDAY.

THE RH VALUES WILL LOWER TO 45 TO 60 PERCENT DURING THIS
AFTERNOON. ANOTHER EXCELLENT RECOVERY TO 90 TO 100 PERCENT IS
EXPECTED BY SATURDAY MORNING.

THE WINDS WILL BE FROM THE SOUTH OR SOUTHWEST AT 5 TO 10 MPH
TODAY INTO THE OVERNIGHT PERIOD. WESTERLY WINDS LESS THAN 10 MPH
ARE EXPECTED ON SATURDAY.

&&

.HYDROLOGY...
NO WIDESPREAD HYDRO PROBLEMS ARE EXPECTED THE NEXT FEW DAYS...BUT
FRIDAY TROUGH SUNDAY LOCATIONS COULD RECEIVE A QUICK COUPLE OF
INCHES OF RAIN DUE TO SLOW MOVING THUNDERSTORMS. SOME URBAN AND POOR
DRAINAGE FLOODING IN LOW LYING AREAS IS POSSIBLE. A DRIER AIR MASS
WILL RETURN EARLY NEXT WEEK.

FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED
AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE
ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.

&&

SYNOPSIS...BGM/WASULA
NEAR TERM...BGM/WASULA
SHORT TERM...BGM
LONG TERM...SND
AVIATION...SND/WASULA
FIRE WEATHER...BGM
HYDROLOGY...BGM/WASULA
Hazardous weather outlook, Aug 19, 12:18 PM EST, 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
118 PM EDT FRI AUG 19 2011

CTZ001-013-MAZ001-025-NYZ040-047>049-051>054-058>061-063>066-201730-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-MONTGOMERY-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-WESTERN ALBANY-EASTERN ALBANY-WESTERN RENSSELAER-
EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-WESTERN COLUMBIA-
EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-WESTERN DUTCHESS-
EASTERN DUTCHESS-
118 PM EDT FRI AUG 19 2011

...SEVERE THUNDERSTORM WATCH 791 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS AND EAST CENTRAL NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

SEVERE THUNDERSTORMS ARE LIKELY THIS AFTERNOON. THESE STORMS ARE CAPABLE
OF PRODUCING HAIL STONES ONE INCH IN DIAMETER OR GREATER...AND
DAMAGING WINDS 58 MPH OR GREATER THIS AFTERNOON INTO THE EARLY
EVENING. THE THUNDERSTORMS WILL FORM AHEAD OF A COLD FRONT...AND
MOVE TO THE EAST AT 10 TO 20 MPH.

DUE TO THE SLOW MOVEMENT...THE CHANCE FOR ISOLATED HEAVY RAINFALL
AMOUNTS THAT COULD RESULT IN LOCALIZED PONDING OF WATER.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NYZ032-033-038-039-041>043-050-082>084-VTZ013>015-201730-
NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-SOUTHERN FULTON-
NORTHERN SARATOGA-NORTHERN WARREN-NORTHERN WASHINGTON-
SOUTHERN SARATOGA-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
118 PM EDT FRI AUG 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS CAPABLE OF
PRODUCING HAIL STONES ONE INCH IN DIAMETER OR GREATER...AND
DAMAGING WINDS 58 MPH OR GREATER THIS AFTERNOON INTO THE EARLY
EVENING. THE THUNDERSTORMS WILL FORM AHEAD OF A COLD FRONT...AND
MOVE TO THE EAST AT 10 TO 20 MPH.

DUE TO THE SLOW MOVEMENT...THE CHANCE FOR ISOLATED HEAVY RAINFALL
AMOUNTS THAT COULD RESULT IN LOCALIZED PONDING OF WATER.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Aug 19, 10:59 AM EST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1159 AM EDT FRI AUG 19 2011

VTZ014-015-191630-
WESTERN WINDHAM VT-EASTERN WINDHAM VT-
1159 AM EDT FRI AUG 19 2011

...A STRONG THUNDERSTORM IN

  WINDHAM COUNTY IN SOUTHERN VERMONT...

AT 1154 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...WINDS
AROUND 40 MPH...AND HEAVY RAIN.  THIS STORM WAS LOCATED NEAR
TOWNSHEND AND MOVING EAST AT 15 MPH.

THE THUNDERSTORM WILL BE NEAR...
SAXTONS RIVER...BELLOWS FALLS AND WESTMINSTER BY 1230 PM EDT

RAINFALL RATES WILL BE AROUND HALF AN INCH AN HOUR.

LAT...LON 4306 7245 4306 7246 4305 7245 4302 7245
      4302 7281 4320 7282 4322 7243 4315 7245
      4314 7243
TIME...MOT...LOC 1557Z 267DEG 12KT 4312 7269

TAW/LFM
Special weather statement, Aug 19, 11:19 AM EST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1219 PM EDT FRI AUG 19 2011

NYZ040-047-191645-
MONTGOMERY NY-SCHOHARIE NY-
1219 PM EDT FRI AUG 19 2011

...A STRONG THUNDERSTORM IN

  MONTGOMERY COUNTY IN EASTERN NEW YORK...
  SCHOHARIE COUNTY IN EAST CENTRAL NEW YORK...

AT 1217 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...WINDS AROUND 45
MPH...AND HEAVY RAIN.  THIS STORM WAS LOCATED NEAR COBLESKILL...OR
ABOUT OVER COBLESKILL...AND MOVING EAST AT 10 MPH.

THE THUNDERSTORM WILL BE NEAR...
CENTRAL BRIDGE AND 6 MILES NORTHWEST OF SCHOHARIE BY 1245 PM EDT

RAINFALL RATES MAY APPROACH A HALF AN INCH IN AN HOUR.

LAT...LON 4288 7424 4283 7423 4280 7426 4277 7425
      4276 7427 4275 7431 4272 7427 4271 7420
      4265 7419 4263 7457 4281 7461
TIME...MOT...LOC 1619Z 261DEG 9KT 4274 7447

TAW
Special weather statement, Aug 19, 11:25 AM EST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1225 PM EDT FRI AUG 19 2011

NYZ042-043-191730-
NORTHERN WASHINGTON NY-NORTHERN WARREN NY-
1225 PM EDT FRI AUG 19 2011

...A STRONG THUNDERSTORM MOVING INTO

  NORTHERN WASHINGTON COUNTY IN EAST CENTRAL NEW YORK...
  EASTERN WARREN COUNTY IN EAST CENTRAL NEW YORK...

AT 1222 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...WINDS AROUND 45
MPH...FREQUENT LIGHTNING...AND HEAVY RAIN.  THIS STORM WAS LOCATED
NEAR EAGLE POINT CAMPGROUND...OR ABOUT 16 MILES NORTH OF
WARRENSBURG...AND MOVING EAST AT 10 MPH.

THE THUNDERSTORM WILL BE NEAR...
HAGUE AND ROGERS ROCK CAMPGROUND BY 130 PM EDT

RAINFALL AMOUNTS MAY RANGE FROM A HALF AN INCH TO AN INCH FROM THIS
THUNDERSTORM.

IN ADDITION TO LARGE HAIL AND STRONG WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 4379 7336 4376 7335 4372 7337 4369 7340
      4367 7340 4365 7341 4364 7387 4377 7390
      4381 7339
TIME...MOT...LOC 1624Z 261DEG 9KT 4374 7376

TAW/LFM
Special weather statement, Aug 19, 11:43 AM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1243 PM EDT FRI AUG 19 2011

NYZ033-041-042-191715-
HAMILTON NY-NORTHERN WARREN NY-NORTHERN SARATOGA NY-
1243 PM EDT FRI AUG 19 2011

...A STRONG THUNDERSTORM IN

  HAMILTON COUNTY IN EASTERN NEW YORK...
  WARREN COUNTY IN EAST CENTRAL NEW YORK...
  SARATOGA COUNTY IN EAST CENTRAL NEW YORK...

AT 1240 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...WINDS AROUND 50
MPH...FREQUENT LIGHTNING...AND HEAVY RAIN.  THIS STORM WAS LOCATED 6
MILES EAST OF SACANDAGA CAMPGROUND...OR ABOUT 19 MILES SOUTHEAST OF
SPECULATOR...AND MOVING EAST AT 10 MPH.

THE THUNDERSTORM WILL BE NEAR...
6 MILES NORTH OF DAY CENTER BY 115 PM EDT

RAINFALL RATES MAY APPROACH AN INCH IN AN HOUR.

IN ADDITION TO LARGE HAIL AND STRONG WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 4351 7394 4329 7388 4326 7424 4344 7430
TIME...MOT...LOC 1642Z 258DEG 8KT 4337 7415

TAW

The radar

The Albany radar (KENX), 22 km away, was scanning. The volume nearest the first event began at 17:31 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 3 hail, 2 flash flood. Local standard time, as filed.

Hail, Schoharie

When
August 19, 12:30 PM EST to 12:32 PM EST
Where
Schoharie County, 0.51 mi E of Schoharie
Measured
1 in hail
Reported by
State Official
Coordinates
42.670, -74.310

Quarter size hail was reported during a thunderstorm in Schoharie.

Hail, Ulster

When
August 19, 12:53 PM EST to 12:55 PM EST
Where
Ulster County, 0.61 mi NNE of Olivebridge
Measured
1.25 in hail
Reported by
Post Office
Coordinates
41.928, -74.215

Half dollar size hail was reported during a thunderstorm in Olivebridge.

Flash Flood, Ulster

When
August 19, 1:40 PM EST to 5:30 PM EST
Where
Ulster County, 2.71 mi WNW of West Shokan to 2.62 mi WNW of West Shokan
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.983, -74.330

Water was reported flowing over Moon Haw Road in West Shokan.

Thunderstorm Wind, Warren

When
August 19, 1:40 PM EST
Where
Warren County, 1.6 mi WNW of Glens Falls
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
43.332, -73.677

Trees were reported down on Route 9 approximately 2 miles northwest of Glens Falls due to strong thunderstorm winds.

Thunderstorm Wind, Saratoga

When
August 19, 1:50 PM EST
Where
Saratoga County, Fernwood
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
43.300, -73.630

Trees and power lines were reported down on Ferry Boulevard in South Glens Falls due to strong thunderstorm winds.

Thunderstorm Wind, Saratoga

When
August 19, 1:50 PM EST
Where
Saratoga County, 0.22 mi ESE of Fernwood
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
43.299, -73.626

Tree limbs and wires were reported down on Clark Street in South Glens Falls due to strong thunderstorm winds.

Flash Flood, Ulster

When
August 19, 2:35 PM EST to 5:30 PM EST
Where
Ulster County, 0.84 mi N of Samsonville to 2.16 mi N of Samsonville
Cause
Heavy Rain
Reported by
State Official
Coordinates
41.892, -74.299

Upper Samsonville Road was reported closed due to flooding.

Thunderstorm Wind, Ulster

When
August 19, 3:35 PM EST
Where
Ulster County, 0.42 mi SE of New Paltz to 0.82 mi NNE of Ohioville
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
41.745, -74.075

Trees were reported down along Main Street in New Paltz due to strong thunderstorm winds.

Thunderstorm Wind, Dutchess

When
August 19, 4:15 PM EST
Where
Dutchess County, 0.71 mi NE of Red Oaks Mill
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
41.656, -73.869

Trees were reported down in Red Oaks Mill due to strong thunderstorm winds.

Thunderstorm Wind, Dutchess

When
August 19, 4:15 PM EST
Where
Dutchess County, 0.64 mi E of Freedom Plains
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
41.671, -73.787

A tree was reported down and partially blocking the northbound ramp to the Taconic State Parkway.

Hail, Dutchess

When
August 19, 4:45 PM EST to 4:47 PM EST
Where
Dutchess County, 1.24 mi NE of Hopewell Jct
Measured
0.88 in hail
Reported by
Public
Coordinates
41.590, -73.800

Nickel size hail was reported during a thunderstorm in Hopewell Junction.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2011Every state in 2011This day in weather historyWarnings in New York, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 337037, 337040, 337045, 337067, 337070, 337236, 337065, 337237, 337239, 337410, 337043.